Alert archive / North Dakota / Red Flag Warnings in 2011

Red Flag Warning 11, NWS Bismarck, ND

November 4, 2011Dickey County, LaMoure County, Stutsman County, North Dakota

NWS Bismarck, ND issued this red flag warning at Nov 4, 2011, 3:44 AM CDT for Dickey County, LaMoure County, Stutsman County, North Dakota. It took effect at Nov 4, 2011, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2011, 3:44 AM CDT (08:44 UTC)
In effect from
Nov 4, 2011, 12:00 PM CDT
Expired
Nov 4, 2011, 8:00 PM CDT
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Dickey County, ND, LaMoure County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3768 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WWUS83 KBIS 040844
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
344 AM CDT FRI NOV 4 2011

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR PARTS OF
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA FOR STRONG WINDS AND
LOW RELATIVE HUMIDITY...

.STRONG SOUTHERLY WINDS OF 25 TO 30 MPH ARE EXPECTED TO DEVELOP
IN THE JAMES RIVER VALLEY. BY THIS FRIDAY AFTERNOON RELATIVE
HUMIDITY VALUES ARE EXPECTED TO DROP TO 20 TO 30 PERCENT...AS
TEMPERATURES RISE INTO THE LOW TO MID 50S. THESE CONDITIONS
COMBINED WITH DRY VEGETATION WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS IN THE JAMES RIVER VALLEY OF SOUTHEAST AND SOUTH
CENTRAL NORTH DAKOTA. EXPLOSIVE FIRE GROWTH IS LIKELY SHOULD A
FIRE IGNITE.


NDZ025-040945-
/O.CAN.KBIS.FW.A.0009.111104T1700Z-111105T0000Z/
FOSTER-
344 AM CDT FRI NOV 4 2011

...FIRE WEATHER WATCH IS CANCELLED FOR FOSTER COUNTY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

STRONGEST WINDS AND LOWEST RELATIVE HUMIDITY VALUES ARE EXPECTED
SOUTH OF THESE AREAS. CONDITIONS THIS AFTERNOON ARE EXPECTED TO BE
JUST BELOW RED FLAG CRITERIA.

$$

NDZ037-048-051-041700-
/O.UPG.KBIS.FW.A.0009.111104T1700Z-111105T0000Z/
/O.NEW.KBIS.FW.W.0011.111104T1700Z-111105T0100Z/
STUTSMAN-LA MOURE-DICKEY-
344 AM CDT FRI NOV 4 2011

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A RED FLAG
WARNING FOR STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY...WHICH
IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN NORTH
  DAKOTA...INCLUDING THE JAMES RIVER VALLEY REGION. 

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...THIS AFTERNOON THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE LOW 50S.

* LIGHTNING...NOT EXPECTED

* IMPACTS...EXPLOSIVE FIRE GROWTH SHOULD A FIRE IGNITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NH
2 follow-up statements
582 
WWUS83 KBIS 041946
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT FRI NOV 4 2011

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR PARTS OF
SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA FOR STRONG WINDS AND
LOW RELATIVE HUMIDITY...

.STRONG SOUTHERLY WINDS OF 25 TO 30 MPH WILL CONTINUE IN THE
JAMES RIVER VALLEY. RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP
TO 20 TO 30 PERCENT...AS TEMPERATURES RISE INTO THE LOW TO MID
50S. THESE CONDITIONS COMBINED WITH DRY VEGETATION WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS IN THE JAMES RIVER VALLEY OF
SOUTHEAST AND SOUTH CENTRAL NORTH DAKOTA. EXPLOSIVE FIRE GROWTH IS
LIKELY SHOULD A FIRE IGNITE. CONDITIONS WILL IMPROVE AFTER SUNDOWN.

NDZ037-048-051-050100-
/O.CON.KBIS.FW.W.0011.000000T0000Z-111105T0100Z/
STUTSMAN-LA MOURE-DICKEY-
246 PM CDT FRI NOV 4 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF SOUTH
CENTRAL AND SOUTHEASTERN NORTH DAKOTA...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING.

* AFFECTED AREA...PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN 
  NORTH DAKOTA...INCLUDING THE JAMES RIVER VALLEY REGION. 

* WINDS...SOUTH 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...THIS AFTERNOON THROUGH EARLY EVENING.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* TEMPERATURES...IN THE LOW 50S.

* LIGHTNING...NOT EXPECTED

* IMPACTS...EXPLOSIVE FIRE GROWTH SHOULD A FIRE IGNITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
184 
WWUS83 KBIS 050108
RFWBIS

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
808 PM CDT FRI NOV 4 2011

...RED FLAG WARNING HAS EXPIRED FOR PARTS OF SOUTH CENTRAL AND
SOUTHEASTERN NORTH DAKOTA FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY...

.RH VALUES HAVE INCREASED AND WINDS HAVE DECREASED TO BELOW
CRITICAL FIRE WEATHER THRESHOLDS. AS A RESULT...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

NDZ037-048-051-050215-
/O.EXP.KBIS.FW.W.0011.000000T0000Z-111105T0100Z/
STUTSMAN-LA MOURE-DICKEY-
808 PM CDT FRI NOV 4 2011

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN NORTH
DAKOTA...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

RH VALUES HAVE INCREASED AND WINDS HAVE DECREASED TO BELOW
CRITICAL FIRE WEATHER THRESHOLDS. AS A RESULT...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

TM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Nov 4, 1:28 AM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Nov 4, 1:28 AM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
128 AM CDT FRI NOV 4 2011

.UPDATE...

UPDATE FOR FIRST/SECOND PERIOD SENSIBLE WEATHER ELEMENTS.

&&

.DISCUSSION...

A WEAK LEAD S/WV IMPULSE LOCATED OVER WESTERN ND CONTINUES TO
ADVECT NORTHEAST INTO SOUTH CENTRAL CANADA THIS EARLY FRIDAY
MORNING. SCT-BKN UPPER LEVEL CLOUDS ARE THE MAIN RESULT FROM THIS
FEATURE...WITH CLEARING OCCURRING IN THIS WAVE'S WAKE OVER MY
SOUTHWEST. THIS CLEARING TREND WILL CONTINUE NORTH AND EAST INTO
FRIDAY DAYTIME WITH MOSTLY SUNNY AND MILD CONDITIONS EXPECTED.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD.
INCREASING GRADIENT FLOW OVER THE JAMES RIVER BASIN WILL GENERATE
WINDY CONDITIONS WITH WIND GUSTS APPROACHING 30 KNOTS OVER KJMS
THROUGH MOST OF THE PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR NDZ001>004-009>011-017-018-031-032.

FIRE WEATHER WATCH FROM NOON CDT TODAY THROUGH THIS EVENING FOR
NDZ025-037-048-051.

&&

UPDATE...NH
AVIATION...TM
Hazardous weather outlook, Nov 4, 1:37 AM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
137 AM CDT FRI NOV 4 2011

NDZ005-012-013-019>023-033>036-040>047-050-050645-
ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-STARK-
MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-LOGAN-MCINTOSH-
137 AM CDT FRI NOV 4 2011 /1237 AM MDT FRI NOV 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTRY MIX OF PRECIPITATION IS POSSIBLE SATURDAY ACROSS WESTERN
NORTH DAKOTA...BEFORE CHANGING OVER TO ALL SNOW SATURDAY NIGHT AND
SUNDAY. PRECIPITATION WILL BEGIN OVER PORTIONS OF CENTRAL NORTH
DAKOTA SATURDAY NIGHT FIRST AS RAIN BEFORE MIXING WITH AND
CHANGING OVER TO SNOW LATER SATURDAY NIGHT INTO SUNDAY. STRONG
NORTHWEST WINDS ARE EXPECTED TO ACCOMPANY THE PRECIPITATION SATURDAY
NIGHT AND SUNDAY. THERE IS POTENTIAL FOR REDUCED VISIBILITY IN
BLOWING SNOW. LATEST INDICATIONS ARE THAT LIGHT TO MODERATE
SNOWFALL IS MORE FAVORED ACROSS WESTERN AND NORTH CENTRAL NORTH
DAKOTA. UNCERTAINTY REMAINS REGARDING FORECAST DETAILS AND
IMPACTS OF THE POTENTIAL STORM...INCLUDING SNOWFALL AMOUNTS AND
PLACEMENT...PRECIPITATION TYPE SATURDAY AND SATURDAY NIGHT...AND
THE SEVERITY OF THE BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ025-037-048-051-050645-
FOSTER-STUTSMAN-LA MOURE-DICKEY-
137 AM CDT FRI NOV 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTH WINDS AND AFTERNOON PERCENT HUMIDITIES IN THE 20S
WILL RESULT IN ELEVATED FIRE DANGERS ACROSS THE JAMES RIVER BASIN
FRIDAY.

A WINTRY MIX OF PRECIPITATION IS POSSIBLE SATURDAY ACROSS WESTERN
NORTH DAKOTA...BEFORE CHANGING OVER TO ALL SNOW SATURDAY NIGHT AND
SUNDAY. PRECIPITATION WILL BEGIN OVER PORTIONS OF CENTRAL NORTH
DAKOTA SATURDAY NIGHT FIRST AS RAIN BEFORE MIXING WITH AND
CHANGING OVER TO SNOW LATER SATURDAY NIGHT INTO SUNDAY. STRONG
NORTHWEST WINDS ARE EXPECTED TO ACCOMPANY THE PRECIPITATION SATURDAY
NIGHT AND SUNDAY. THERE IS POTENTIAL FOR REDUCED VISIBILITY IN
BLOWING SNOW. LATEST INDICATIONS ARE THAT LIGHT TO MODERATE
SNOWFALL IS MORE FAVORED ACROSS WESTERN AND NORTH CENTRAL NORTH
DAKOTA. UNCERTAINTY REMAINS REGARDING FORECAST DETAILS AND
IMPACTS OF THE POTENTIAL STORM...INCLUDING SNOWFALL AMOUNTS AND
PLACEMENT...PRECIPITATION TYPE SATURDAY AND SATURDAY NIGHT...AND
THE SEVERITY OF THE BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>004-009>011-017-018-031-032-050645-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-
DUNN-GOLDEN VALLEY-BILLINGS-
137 AM CDT FRI NOV 4 2011 /1237 AM MDT FRI NOV 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTRY MIX OF PRECIPITATION IS POSSIBLE SATURDAY ACROSS WESTERN
NORTH DAKOTA...BEFORE CHANGING OVER TO ALL SNOW SATURDAY NIGHT AND
SUNDAY. PRECIPITATION WILL BEGIN OVER PORTIONS OF CENTRAL NORTH
DAKOTA SATURDAY NIGHT FIRST AS RAIN BEFORE MIXING WITH AND
CHANGING OVER TO SNOW LATER SATURDAY NIGHT INTO SUNDAY. STRONG
NORTHWEST WINDS ARE EXPECTED TO ACCOMPANY THE PRECIPITATION
SATURDAY NIGHT AND SUNDAY. THERE IS POTENTIAL FOR REDUCED
VISIBILITY IN BLOWING SNOW. LATEST INDICATIONS ARE THAT LIGHT TO
MODERATE SNOWFALL IS MORE FAVORED ACROSS WESTERN AND NORTH CENTRAL
NORTH DAKOTA. UNCERTAINTY REMAINS REGARDING FORECAST DETAILS AND
IMPACTS OF THE POTENTIAL STORM...INCLUDING SNOWFALL AMOUNTS AND
PLACEMENT...PRECIPITATION TYPE SATURDAY AND SATURDAY NIGHT...AND
THE SEVERITY OF THE BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

Nearby

Red Flag Warnings in North Dakota, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.